Alert archive / Iowa / Wind Advisories in 2014

Wind Advisory 17, NWS Des Moines, IA

November 10, 201417 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Nov 10, 2014, 3:33 PM CST for 17 counties in Iowa. It took effect at Nov 10, 2014, 4:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2014, 3:33 PM CST (21:33 UTC)
In effect from
Nov 10, 2014, 4:00 PM CST
Expired
Nov 11, 2014, 3:46 AM CST
In force
12 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Taylor County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WWUS73 KDMX 102133
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CST MON NOV 10 2014

...STRONG AND GUSTY WINDS TONIGHT...

.STRONG AND GUSTY NORTH TO NORTHWEST WINDS WILL INCREASE
THROUGHOUT THE EVENING INTO THE OVERNIGHT HOURS...BEHIND
AN AREA OF LOW PRESSURE LIFTING FROM MO/SRN IA INTO SRN WI
AND NRN IL BY TUESDAY. A VERY TIGHT SFC PRESSURE GRADIENT
WILL REMAIN IN PLACE ALONG WITH STRONG WINDS ALOFT BEING
BROUGHT TO THE SURFACE BY COLDER AIR RUSHING INTO THE STATE. 
THE WINDS ARE EXPECTED TO REMAIN GUSTY INTO TUESDAY...BUT
WILL DIMINISH SOME FROM THE STRONGER WINDS EXPECTED OVERNIGHT.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
110545-
/O.NEW.KDMX.WI.Y.0017.141110T2200Z-141111T1200Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...BEDFORD...
LENOX...NEW MARKET
333 PM CST MON NOV 10 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST TUESDAY. 

* WINDS...NORTH TO NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* IMPACTS...ANY LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND. USE
  CAUTION WHEN DRIVING AS IT MAY BE DIFFICULT WITH THE GUSTY
  WINDS...ESPECIALLY FOR HIGH-PROFILE VEHICLES AND IN AREAS WHERE
  ROADS MAY BE SLICK DUE TO THE POTENTIAL PRECIPITATION.
  VISIBILITIES MAY BE BRIEFLY REDUCED AT TIMES DUE TO PERIODS OF
  LIGHT SNOWFALL OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MJB
2 follow-up statements
442 
WWUS73 KDMX 110406
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CST MON NOV 10 2014

...STRONG AND GUSTY WINDS TONIGHT...

.STRONG AND GUSTY NORTH TO NORTHWEST WINDS WILL CONTINUE INTO THE
OVERNIGHT HOURS. A VERY TIGHT SURFACE PRESSURE GRADIENT IS
ANTICIPATED TO REMAIN IN PLACE THROUGH TUESDAY MORNING AND CAUSE
WINDS TO GUST IN EXCESS OF 45 MPH THROUGH THE OVERNIGHT HOURS. IN
ADDITION...A LIGHT BAND OF SNOW WILL TRANSITION EASTWARD AND
POTENTIALLY CAUSE VISIBILITY RESTRICTIONS UNDER A MILE AT TIMES
THROUGH EARLY TUESDAY MORNING. THE WINDS ARE EXPECTED TO REMAIN
GUSTY INTO TUESDAY...BUT WILL WEAKEN SOME FROM THE STRONGER WINDS
EXPECTED OVERNIGHT.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
111200-
/O.CON.KDMX.WI.Y.0017.000000T0000Z-141111T1200Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...BEDFORD...
LENOX...NEW MARKET
1006 PM CST MON NOV 10 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY...

* WINDS...NORTH TO NORTHWEST AT 25 TO 35 MPH WITH GUSTS TO 45 
  MPH.

* IMPACTS...ANY LOOSE OUTDOOR OBJECTS MAY BE BLOWN AROUND. USE
  CAUTION WHEN DRIVING AS IT MAY BE DIFFICULT WITH THE GUSTY
  WINDS...ESPECIALLY FOR HIGH-PROFILE VEHICLES. A LIGHT BAND OF
  SNOW WILL TRANSITION EAST LATE TONIGHT INTO THE OVERNIGHT HOURS
  AND MAY CAUSE SLICK ROADS AND BRIEF VISIBILITY RESTRICTIONS.
  HOWEVER...THE BAND OF SNOW IS NOT EXPECTED TO BE PERSISTENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KLP
936 
WWUS73 KDMX 110946
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CST TUE NOV 11 2014

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
111100-
/O.CAN.KDMX.WI.Y.0017.000000T0000Z-141111T1200Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...EXIRA...
GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...CORNING...BEDFORD...
LENOX...NEW MARKET
346 AM CST TUE NOV 11 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS OVERNIGHT HAVE FALLEN BELOW WIND ADVISORY CRITERIA SO
THE WIND ADVISORY WILL BE CANCELED. DESPITE THE ADVISORY BEING
CANCELED IT WILL STILL BE WINDY TODAY AS A NORTHWEST WIND
CONTINUES AT 15 TO 30 MPH WITH GUSTS AROUND 35 MPH.

$$

FAB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Nov 10, 3:28 PM CST, 5 minutes earlier.

Area forecast discussion, Nov 10, 3:28 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CST MON NOV 10 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 325 PM CST MON NOV 10 2014

STRONG COLD FRONT CURRENTLY STRETCHING ACROSS THE NORTHWESTERN
THROUGH THE WEST CENTRAL CWA...AND IS EXPECTED TO CONTINUE TO TRACK
EAST/SOUTHEASTWARD THROUGH THE ENTIRE CWA BY MID EVENING. SHARP
TEMPERATURE DROP NOTICED BEHIND THE FRONT...WITH STRONG CAA AS H85
TEMPS FALL FROM AROUND +5C TO +10C TO AROUND -10C BY EARLY TUESDAY
MORNING. THIS WILL SEND TEMPS PLUMMETING INTO THE 20S AND 30S...WITH
READINGS AT ESTHERVILLE ALREADY AT 28F DEGREES. LOW CLOUDS TO SPREAD
ACROSS THE ENTIRE CWA AS WELL...WITH WINDS BECOMING STRONG AND GUSTY
AS WELL. STRONGEST PRESSURE RISES TO MOVE THROUGH THIS EVENING INTO
THE OVERNIGHT HOURS ACROSS THE WEST CENTRAL INTO SOUTHWESTERN CWA
WITH WINDS ALOFT IN THE 30KT TO 40KT RANGE. BUFKIT ALSO ADVERTISING
30KT TO 40KT WINDS THROUGHOUT THE MIXED LAYER WITH STRONG CAA
EXPECTED TO HELP THESE WINDS MAKE THEIR WAY TO THE SURFACE.
THEREFORE WILL ISSUE A WIND ADVISORY FOR THE WESTERN THIRD OF THE
CWA WHERE THE PRESSURE RISES WILL COUPLE WITH THE MOMENTUM TRANSFER
OF STRONG WINDS ALOFT. REMAINDER OF THE CWA COULD TOUCH ADVISORY
CRITERIA WINDS OCCASIONALLY...BUT EXPECT IT TO BE MORE CONSISTENT
ACROSS THE WEST THUS HAVE ONLY ISSUED FOR THAT AREA. DEF ZONE PRECIP
TO MOVE INTO CENTRAL IOWA TONIGHT...AS THE SFC LOW LIFTS INTO SRN
WI/NRN IL AREA BY LATE TONIGHT. AS THE LOWER LEVELS SATURATE AND
PRECIP BEGINS...MAY INITIALLY HAVE SOME LIGHT FZDZ OR FZRA UNTIL THE
COLUMN SATURATES AND ICE IS INTRODUCED QUICKLY CHANGING THE PRECIP
TO SNOW. OVERALL LITTLE ICE ACCUMULATION IS EXPECTED WITH ONLY A
LIGHT GLAZING IN SOME AREAS. AS FOR SNOW AMOUNTS...PRECIP IS
EXPECTED TO BE LIGHT SO MUCH OF THE AREA MAY ONLY SEE A DUSTING TO
MAYBE HALF AN INCH AT MOST. AREAS ACROSS THE NORTH WILL HAVE THE
BEST CHANCE AT SEEING SOME LIGHT ACCUMULATIONS OF AROUND AN INCH TO
AN INCH AND A HALF OVERNIGHT. WITH THE STRONG WINDS AND POTENTIAL
FOR LIGHT SNOW...MAY BE A BRIEF PERIOD OF REDUCED VISIBILITIES
ESPECIALLY ACROSS THE NORTH WHERE MAY SEE SOME LIGHT ACCUMULATIONS.
RIGHT NOW IT APPEARS THAT THIS WOULD BE ON THE ORDER OF AN HOUR OR
TWO AT MOST AS THE MOST INTENSE SNOWFALL BAND WOULD QUICKLY MOVE
THROUGH...SO WILL NOT ISSUE A WINTER HEADLINE AT THIS TIME. WILL
HAVE TO MONITOR THROUGH THE EVENING AS THE AREA DEVELOPS TO SEE IF
ONE MIGHT BE WARRANTED FOR A PORTION OF THE OVERNIGHT HOURS.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 325 PM CST MON NOV 10 2014

VERY LIGHT SNOW MAY LINGER BEYOND 6 AM TUESDAY MORNING OVER THE
FAR EAST FROM MASON CITY TO WATERLOO AND OTTUMWA BEFORE ENDING.
STRONG MID LEVEL SUBSIDENCE AND DRYING BEHIND THE UPPER LEVEL
SHORT WAVE WILL ARRIVE SHORTLY AFTER THAT TIME. COLD ADVECTION
WILL CONTINUE THROUGH THE DAY AND WILL KEEP HIGH TEMPERATURES IN
THE 20S TO LOWER 30S FOR MOST LOCATIONS. THESE TEMPERATURES
COMBINED WITH BREEZY NORTHWEST WINDS WILL MAKE IT FEEL MUCH COLDER
WITH APPARENT TEMPERATURE VALUES FROM THE SINGLE DIGITS TO AROUND
20. THE BREEZY WINDS WILL KEEP TEMPERATURES FROM BOTTOMING OUT AT
NIGHT THROUGH. ANOTHER STRONG SHORT WAVE WILL DROP THROUGH THE
NORTHERLY FLOW AND INTO MONTANA AND NORTH DAKOTA ON TUESDAY THEN
CLOSE OFF. THIS SYSTEM WILL BRING ANOTHER ROUND OF COLD ADVECTION
LATE TUESDAY AND TUESDAY NIGHT. H85 TEMPERATURES BY WEDNESDAY WILL
BE NEAR -15C ACROSS THE ENTIRE STATE. HAVE DROPPED HIGH
TEMPERATURES FURTHER FOR WEDNESDAY INTO THE 20S. MAY STILL BE A
FEW DEGREES TOO HIGH. CENTRAL IOWA IS EXPECTED TO BE BETWEEN TWO
SYSTEMS FROM THE NORTH AND SOUTH WEDNESDAY NIGHT. HAVE KEPT NEARLY
THE ENTIRE AREA WITHOUT POPS WEDNESDAY NIGHT GIVEN THE AMOUNT OF
DRY AIR AND LACK OF FORCING.

THE NEXT CHANCE FOR PRECIPITATION WILL BE SATURDAY AND SATURDAY
NIGHT AS PACIFIC MOISTURE OVERRIDES THE COLD DOME. THIS SYSTEM WILL
BRING THE POTENTIAL FOR LIGHT SNOW ACCUMULATIONS. OTHERWISE...THE
DEEP FREEZE WILL REMAIN THE PROMINENT WEATHER STORY THROUGH THE
FORECAST PERIOD AND QUITE POSSIBLY WELL BEYOND. A LARGE OMEGA
BLOCK WILL BECOME ESTABLISHED THROUGH THE WEAK...FEATURING TWO
LARGE AREAS OF LOW PRESSURE. THE FIRST LOW WILL BECOME ESTABLISHED
NEAR TO JUST SOUTH OF HUDSON BAY WITH THE OTHER WILL BE CENTERED
NEAR THE ALEUTIAN ISLANDS. THIS WILL RESULT IN A RIDGE FROM THE
FAR WEST COAST NORTH ACROSS WESTERN NEBRASKA AND KEEP THE DEEP
NORTH FLOW DRAINING THE VERY COLD AIR SOUTH INTO THE UPPER
MIDWEST. ANOTHER VERY COLD PUSH ON TARGET TO ARRIVE BY NEXT
MONDAY WHICH COULD BRING HIGHS IN THE TEENS TO MID 20S.

&&

.AVIATION...10/18Z
ISSUED AT 1239 PM CST MON NOV 10 2014

STRONG COLD FRONT HAS ALREADY PUSHED INTO NORTHWEST IOWA AND WILL
CONTINUE TREADING ACROSS THE STATE THROUGH THE AFTERNOON INTO THE
EARLY EVENING HOURS. WINDS WILL SHIFT AROUND TO THE NORTHWEST
AND INCREASE TO BECOME QUITE GUSTY BEHIND THE FRONT. CIGS WILL
LOWER INTO THE MVFR RANGE WITH EVEN A FEW IFR OBSERVATIONS
POSSIBLE. FOR NOW HAVE JUST MENTIONED IFR WITH A SCT DECK.
PRECIPITATION EXPECTED TO SPREAD ACROSS THE TAF SITES THIS
EVENING...WITH AN INITIAL CHANCE FOR RAIN CHANGING TO VERY LIGHT
FZRA OR FZDZ BEFORE COMPLETELY CHANGING OVER TO SNOW. THE SNOW
SHOULD TAPER OFF FROM SOUTHWEST TO NORTHEAST BY TUESDAY
MORNING...WITH MVFR CIGS REMAINING THROUGH THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BEERENDS
LONG TERM...DONAVON
AVIATION...BEERENDS
Hazardous weather outlook, Nov 10, 3:50 AM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CST MON NOV 10 2014

IAZ004>007-015>017-023>028-033>039-111000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
350 AM CST MON NOV 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR A WINTERY MIX OF PRECIPITATION TONIGHT
CHANGING OVER TO ALL SNOW OVERNIGHT. THE BEST CHANCE FOR A LIGHT
ACCUMULATION OF SNOW WILL OCCUR NORTH OF HIGHWAY 18. VERY LITTLE
ICE ACCRUAL IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ044>050-057>062-070>075-081>086-092>097-111000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
350 AM CST MON NOV 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

Nearby

Wind Advisories in Iowa, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.